Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 3, NWS Des Moines, IA

February 18, 202210 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Feb 18, 2022, 7:36 PM CST for 10 counties in Iowa. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2022, 7:36 PM CST (01:36 UTC)
Expired
Feb 19, 2022, 12:00 AM CST
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS73 KDMX 190136
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
736 PM CST Fri Feb 18 2022

IAZ004>007-016-017-025>028-190600-
/O.NEW.KDMX.WI.Y.0003.220219T0136Z-220219T0600Z/
Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City,
Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, 
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, 
and Waverly
736 PM CST Fri Feb 18 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to around 50 
  mph.

* WHERE...North central Iowa.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Any wet roadways could become icy and slick
  this evening as temperatures have fallen below freezing.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
1 follow-up statement
000 
WWUS73 KDMX 190556
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1156 PM CST Fri Feb 18 2022

IAZ004>007-016-017-025>028-190700-
/O.EXP.KDMX.WI.Y.0003.000000T0000Z-220219T0600Z/
Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City,
Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, 
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, 
and Waverly
1156 PM CST Fri Feb 18 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The strongest wind gusts have ended and brisk winds from the 
northwest will decrease overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Feb 18, 6:18 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 18, 6:18 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
618 PM CST Fri Feb 18 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 326 PM CST Fri Feb 18 2022

Key Messages:

-Snow squalls remain possible northeast late afternoon/early evening
with strong winds elsewhere.
-Temperatures become warm again by Sunday with little sensible
weather this weekend.
-Extended threat of precipitation starting on Monday and into next
week with colder temperatures.

Warm sector has shown up this afternoon with temperatures climbing
30 to 40 degrees in many areas across the state today.  Surface
boundary is surging south through Minnesota and SD currently and is
expected to arrive in the north by 4 pm or so.  So far, there have
been a few sprinkles with the returns across northern Iowa in
prefrontal activity. More recently, a narrow band of rain/snow
showers has developed along the surface front in Minnesota, but it
remains very narrow and not overly impressive at this time. Recent
guidance is also not as robust with snow squall parameter with much
of the low level instability skirting to the north and east of the
forecast area into this evening. Winds are still likely to be in
advisory criteria across the north and east after frontal passage
given the strong cold advection and with some potential for a brief
heavy snow shower, will leave the Winter Weather Advisory in place.
However, a change to Wind Advisory may be needed should the
precipitation threat remain limited.

The precipitation threat ends quickly in the south and east by later
this evening with strong subsidence and clearing for much of the
area.  Heading into the weekend, the upper flow begins to flatten as
a western trof develops.  This allows warmer air to spread back into
the state by later Saturday into Sunday as a thermal ridge builds
into the Missouri River Valley.

By Monday, the trof deepens across the western United States with a
polar airmass easing into the northern Midwest. A cold front is
expected to drop into the state Sunday night and remain nearly
stationary along the southern border into Monday as a surface wave
moves along the front.  Isentropic lift intensifies north of the
front through Monday with precipitation developing initially north
of the state.  Eventually, the moist layer near the surface deepens
sufficiently for some light precipitation to increase across central
Iowa by later in the day into Monday night.  Ice introduction
appears somewhat limited and some freezing drizzle/light freezing
rain is possible across portions of central Iowa during this time.
Some lingering precipitation persist into Tuesday, but with light
amounts.  The passing of the shortwave ends all precipitation
chances by Tuesday evening with quiet but cold weather into
Wednesday.  Another threat of snow returns late Thursday into early
Friday as cold air remains entrenched across the state through the
end of the work week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 546 PM CST Fri Feb 18 2022

Rain/snow showers are ongoing this evening with a cold front
racing southeast across the state. The rain/snow showers will
persist for another couple hours ending north to south with
impacts mainly at ALO but VCSH included at other TAF sites in the
near term. Some MVFR CIGs expected with the light snow but all
sites trend towards VFR later this evening. Strong northwest winds
are expected behind the front and will remain gusty through the early
overnight hours decreasing into tomorrow morning with clearing
skies overnight as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM CST this evening for
IAZ004>007-016-017-025>028-037>039-050.

&&

DISCUSSION...Cogil
AVIATION...KCM
Hazardous weather outlook, Feb 18, 2:55 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
255 PM CST Fri Feb 18 2022

IAZ004>007-016-017-025>028-037>039-050-192100-
Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Hardin-Grundy-Black Hawk-Tama-
255 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area this afternoon
and evening. Please visit weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills of 10 to 15 degrees below zero are possible early
Saturday morning.

Widespread precipitation is expected Monday and Tuesday of next
week. This will be a wintry mix of rain, snow, sleet, and freezing
rain. Accumulation totals will be better known at a later time.
Travel may be difficult across the region Monday and Tuesday of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ015-023-024-033>036-044>049-057>062-070>075-081>086-092>097-
192100-
Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
255 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Light snow and rain are possible for portions of the area this
evening. Accumulations will be less than one inch. This could
result in some slick travel spots.

Gusty winds up to 30 MPH are possible through late this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread precipitation is expected Monday and Tuesday of next
week. This will be a wintry mix of rain, snow, sleet, and freezing
rain. Accumulation totals will be better known at a later time.
Travel may be difficult across the region Monday and Tuesday of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 8:44 PM CSTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello46 min

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.